Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 25, 2002, 4:46 PM CDT for Cass County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2002, 4:46 PM CDT (21:46 UTC)
- Expired
- Aug 25, 2002, 5:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Cass County, TX
The radar
The Shreveport radar (KSHV), 85 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:55 PM CDT | Thunderstorm Wind 55 E | Atlanta, TX | Several large trees toppled across Highway 96. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1959 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WUUS54 KSHV 252146 SVRSHV TXC067-252245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 445 PM CDT SUN AUG 25 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN NORTHEAST TEXAS * UNTIL 545 PM CDT * AT 445 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF QUEEN CITY...OR ABOUT 6 MILES NORTHWEST OF ATLANTA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATLANTA AT 510 PM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN NORTHEAST TEXAS UNTIL 545 PM CDT. LAT...LON 3326 9427 3319 9439 3290 9409 3314 9405
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:20 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 25, 3:20 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 320 PM CDT SUN AUG 25 2002 CONVECTIVE ACTIVITY AND WATCH BOX IS KEEPING US BUSY TODAY. COMPLEX OF STORMS NEAR THE WRN EDGE OF THE FA HAS PRODUCED SOME SVR WIND GUSTS IN THE FTW CWFA...BUT THE ACTIVITY SEEMS TO BE CURRENTLY LOSING SOME OF ITS INTENSITY AS IT MOVES INTO OUR AREA. NONETHELESS...WILL BE WATCHING THE ACTIVITY QUITE CLOSELY OVER THE COMING HOURS FOR WET MICROBURST POTENTIAL. DURING THE OVERNIGHT HOURS...THERE SEEMS TO BE SOME POTENTIAL FOR ANOTHER NOCTURNAL MCS TO DEVELOP AROUND THE UPPER RED RIVER VALLEY AREA AND MOVE SE TOWARD E TX. THEREFORE...WE ARE KEEPING CHANCE POPS FOR THE ENTIRE NIGHT PERIOD TONIGHT FOR THAT POSSIBILITY. ACCORDINGLY...THERE IS ALSO A SLIGHT CHANCE THAT THE ACTIVITY COULD CONTINUE INTO THE EARLY MORNING HOURS TOMORROW...SO WILL HAVE SLIGHT CHANCE POPS FOR THE SRN PART OF THE AREA INTO THE SECOND PERIOD. BEYOND THAT...DRIER AIR WILL OVERSPREAD THE AREA EFFECTIVELY ENDING OUR RAIN CHANCES THROUGH THE EXTENDED PERIOD. MAX TEMPERATURES WILL CONTINUE TO BE SEASONABLE FOR THE MOST PART...BUT WE MAY ENJOY SOME COOLER MIN TEMPS TOWARD THE MIDDLE OF THE WEEK. MODELS CONTINUE TO INDICATE A RATHER DEEP TROF FORMING OVER THE TN VALLEY...DRAGGING DRIER AIR OVER THE AREA. WE ARE STILL NOT GOING QUITE AS LOW AS THE MRF MOS NUMBERS ARE SHOWING...BUT SOME LOWS IN THE 60S WOULD BE QUITE WELCOME IN LATTER AUGUST. FCSTID = 5 SHV 72 94 70 94 / 20 20 20 0 MLU 72 93 69 94 / 0 0 0 0 TXK 71 93 70 94 / 40 0 0 0 TYR 74 95 72 94 / 40 20 20 0 LFK 74 93 72 94 / 40 20 20 0 .SHV...NONE.
In the hours before
Special weather statement, Aug 25, 11:50 AM CDT, 4 hours 56 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-251745- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 1150 AM CDT SUN AUG 25 2002 LATEST OBSERVATIONS AND NEW FORECAST DATA INDICATES AN INCREASING POSSIBILITY FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER EAST TEXAS AND SOUTHEAST OKLAHOMA. THUNDERSTORMS CURRENTLY OVER CENTRAL OKLAHOMA ARE INCREASING IN INTENSITY AND MAY BECOME SEVERE AS THEY APPROACH THE RED RIVER VALLEY AREA. THE PRIMARY THREAT FROM THESE STORMS WOULD BE FROM DAMAGING WINDS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THREAT FOR TORNADOES IS MINIMAL. ACTIVATION OF EMERGENCY MANAGERS...SEVERE THUNDERSTORM SPOTTERS...AND SKYWARN NETWORKS...MAY BE NECESSARY THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS EAST TEXAS AND PARTS OF SOUTHEAST OKLAHOMA.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:55 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 65 min |
| Aug 25, 4:38 PM CDT | Severe Thunderstorm Warning | SHV | Smith | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.